My Health Scare And The Meds I’ve been Taking

It’s about a month since my health scare and I haven’t worked for that month.

I feel better, but the medication I was originally prescribed had a very adverse effect on me. The side effects were at times terrible to live with, of course when you are prescribed medication by a doctor, you take their word for it that they are ok, and the doctor knows best.

That I have found is not the case, and you need to listen to your own body and mind, and speak out to the doctor and not suffer in silence, which is what I did for about 2-3 weeks, but I decided I am not going to live with these side effects.

The medication I was prescribed was called Amlodipine, and I was taking at the start 5mg. After about 10 days they wanted to up the dose to 10mg which I resisted, and agreed with the doctor to take 7.5mg.

My blood pressure was dangerously high, which is what started my health scare. This particular medication is prescribed because it brings your blood pressure down to an acceptable level quickly, but long term, the side effects can affect your life and lifestyle in a way that for me would be unacceptable.

The first side effect that I experienced was a numbness and tingling feeling in my limbs, but mostly in my legs, especially in the ankles, and at times I felt my one leg didn’t belong to me.

The next side effect that happened came approximately after two weeks. It was gradual, but I realised that my mood was erratic. I’m no stranger to mood swings throughout my life, which has usually been down to my suffering with depression, but this was different. My temper was shocking and I was shouting at the kids for very trivial things. Things they would do that would normally go straight over my head became major issues. This simply wasn’t me. I had never done that. I have always been an easy going person. Especially in regards to my children.

My energy levels have been at an all time low and at times just needing to sleep in the middle of the day was something I simply couldn’t control. This has only happened since I have been on this medication.

I decided after three weeks that this medication, although it was levelling out my blood pressure to an acceptable level, the side effects that I was experiencing were unacceptable, and after all this is a medication that I would need to take for the rest of my life, so it has to be right for me.

I returned to the doctors last week and we decided between us to try a different medication at a much lower dose.

There is no doubt that all medication comes with side effects, and only time will tell if this medication suits me.

My dismay at the medical profession is growing all the time, especially GP’s. Bot all GP’s are the same, but many just push you out the door with a magic tablet, but no information as to how that tablet can affect your life or lifestyle.

My next step is to reduce my blood pressure by more natural means with excerise and healthy eating as well as giving up cigarettes. The main reason being is I don’t want to take a tablet for the rest of my life.

Have you had any side- effects from medication prescribed to you? I would love to hear.

3 thoughts on “My Health Scare And The Meds I’ve been Taking

  1. I understand your dismay at the medics. My Mum has had numerous issues over the last few years seeing GPs, specialist, nurses, you name it she’s seen them. The thing that baffles me is that not one of the medical professionals seems to be centrally coordinating her treatment for numerous things that may or may not be linked. Should that be her GP? Her heart specialist? Her vascular specialist? The heart nurse that visits each week? Who know? She sure as hell doesn’t. I hope you get settled and sorted soon so you can move on.

  2. Oh Nige, i hope you are back to fighting fit ASAP. Quick the smokes and see how you feel. You’d b amazed how many friends i have seen quit smoking and their lives and health changes instantly. Sending you love!

  3. Quitting the cigarettes and getting into the habit of exercise and eating well will be a great thing!
    Regarding side effects, they are divided into common/less common/rare/very rare, and the doctors usually only mention the more common side effects because well, they are common. What you’ve had is categorised as rare and very rare. I hope your new medication will work better for you.
    Some side effects can actually be convenient. Like with antihistamine. I suffer from stress and burnout, with sleeping problems, and I take an antihistamine as a sleeping pill because of its side effects. Very convenient for me (of course less convenient for those who need it for allergies), since the alternative would be meds that could be addictive.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.